Thunderstorm Wind, Kittson
- When
- September 23, 9:30 PM CST
- Where
- Kittson County, 1.14 mi SE of Lancaster
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 48.860, -96.800
One large poplar tree was knocked down.
A weak cold front passed into northeast North Dakota and extreme northwest Minnesota during the evening of the 23rd. A strong low level jet was located along and just to the east of the surface cold front, where 50 to 55 knots was measured in the 850-925 mb layer.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A weak cold front passed into northeast North Dakota and extreme northwest Minnesota during the evening of the 23rd. A strong low level jet was located along and just to the east of the surface cold front, where 50 to 55 knots was measured in the 850-925 mb layer. Warm mid level temperatures kept most convection at bay, but in a thin area right along the boundary (from northwest of Gilby to east of Grafton, ND, to near Lancaster, MN), some weak thunderstorms mixed some of these stronger wind gusts down to the surface.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 23, 7:18 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 818 PM CDT SUN SEP 23 2007 .UPDATE... ZFP AND GRIDDS UPDATED AT 7 PM AS WIND ADV WAS ALLOWED TO EXPIRE. WITH SUNSET WINDS WILL DIMIMISH SOME AT THE SFC AS ATMOSPHERE COOLS AND INVERSION DEVELOPS. STILL GOT 45-55KT AT 850-900 MB LAYER THRU 09Z SO GUSTS OVER 30KTS STILL POSSIBLE ALTHOUGH SUSTAINED WINDS MORE INTHE 15-20 KT RANGE. ALSO UPDATED SKY COVER TO BLEND WITH LESS CLOUDS THIS EVE OVER FAR ERN AND SE FCST AREA. AS FOR SVR WEATHER...SPC JUST ISSUED WATCH 886 VALID THRU 07Z FOR ECNTRL INTO NE ND AND NW MN. MARGINAL SVR EVENT...VERY WARM AIR 850-500MB LAYER FOR MUCH HAIL....THOUGH VERY STRONG CELLS COULD ATTAIN HAIL....BUT FZL LEVEL AT 14.5 TO 15.2 KFT JUST EAST OF THE FRONT THAT IS NR A CANDO-STEELE ND LINE. LINE OF STORMS DEVELOPING NORTHEAST AHD OF FRONT UP FROM CNTRL SD INTO JMS AREA WILL CONTINUE TO DEVELOP NORTHEAST TO JUST WEST OF GFK TO NR HCO THRU THE EVENING AND ACTUALLY 18Z MODELS DOING A DECENT JOB IN SHOWING THAT AREA BEING THE MAIN THREAT UNTIL 06Z. AFTER THAT MAIN ACTION SHFTS INTO CANADA. MAIN THREAT MAY WELL BE STRONG WIND GUSTS AS GOT 50 KTS AT 5000 FT THAT EASILY COULD MIX DOWN. ALREADY A REPORT OF THAT IN SCNTRL ND. GRIDDS/ZFP UPDATED FOR WATCH. ALSO RAISED LOWS AND DEW PTS A BIT IN THE JMS-GFK AREA WITH MANY AREAS STAYING VERY WARM TONIGHT. RECORD HIGHS ESTABLISHED TODAY AT NWS FGF/GFK AIRPORT AND FARGO HECTOR AIRPORT WITH ALL SITES 91 TO 93. && .PREV DISCUSSION... /ISSUED 214 PM CDT SUN SEP 23 2007/ SHORT TERM... CHALLENGING FORECAST FOR THE EARLY PART OF THE SHORT TERM FORECAST. MODELS CONTINUE TO SLOW DOWN THE EVENT FOR TONIGHT INTO MAINLY MONDAY...WITH MARKEDLY DIFFERENT PCPN FORECASTS. WILL LEAN MORE TOWARD THE GFS FOR THIS FORECAST. TONIGHT...WIND SPEEDS CONTINUE TO BE THE MAIN ISSUE EARLY ON. STILL WAITING TO SEE IF ADVISORY CRITERIA WIND SPEEDS MATERIALIZE BY MID TO LATE AFTERNOON...WHEN MODEL SOUNDINGS SHOW THE LOW LEVEL INVERSION MIXING OUT. DEFINITELY WINDY OUT THERE...WITH SOME HINTS OF HIGHER SPEEDS ACROSS THE SOUTH. THE LOW LEVEL JET DOES NOT GO AWAY BY 00Z...IF ANYTHING IT CRANKS UP EVEN STRONGER. HOWEVER...BY 00Z THE LOW LEVEL INVERSION SHOULD START ESTABLISHING ITSELF AGAIN...KEEPING THE STRONGEST WINDS FROM MIXING DOWN TO THE SFC. NEXT CHALLENGE IS SEVERE WEATHER POTENTIAL TONIGHT. SPC STILL HAS A SLIGHT RISK FOR PORTIONS OF CENTRAL AND NORTHEAST ND TONIGHT. NO QUESTION THERE IS PLENTY OF MOISTURE WORKING ITS WAY BACK INTO THE FA... WITH >60F SFC DEW POINTS AND AROUND 14C DEW POINTS AT 850MB (PRECIPITABLE WATER VALUES AROUND 1.5 INCHES). INSTABILITY ALSO SHOWING UP TOO AS SFC TEMPS RISE TO AROUND RECORD VALUES LATE THIS AFTERNOON. MAIN QUESTION IS LIFT...WITH 700MB TEMPS STILL RANGING FROM 10-12C OVER CENTRAL ND WITH A LOT OF CONVECTIVE INHIBITION. WILL HAVE TO WAIT FOR A KICKER TO GET THINGS GOING...WHICH COULD BE CONVERGENCE ALONG THE LOW LEVEL JET OR A PIECE OF VORTICITY EJECTING OUT OF THE TROUGH IN THE WEST. NOT REALLY IMPRESSED WITH THE STRENGTH OF THE SFC FEATURES...NO REAL COLD FRONTAL SURGE TO CAUSE TSTM DEVELOPMENT. SREF WOULD PUT THIS COLD FRONT ALONG A LINE FROM WALHALLA TO KDVL TO NEAR KBIS BY 06Z TONIGHT. THIS AXIS IS PRETTY CLOSE TO SPC SLIGHT RISK AREA. IF ANYTHING CAN DEVELOP ALONG THIS BOUNDARY THIS EVENING...THERE ARE SOME HIGH WIND SPEEDS JUST ABOVE THE SFC LAYER THAT COULD EASILY BE FORCED DOWN. THEREFORE DAMAGING WIND GUSTS MIGHT BE A BIGGER POTENTIAL THAN HAIL. OVERALL...WILL BE IN A WAITING MODE LIKELY UNTIL MID EVENING OR SO. MON/MON NIGHT...WITH THE SLOWER MODEL SOLUTIONS AGAIN...PCPN CONTINUES TO LOOK DELAYED INTO THIS TIME PERIOD. COULD BE A BIT OF BREAK DURING THE MORNING HOURS...BUT MODELS SHOW PCPN REDEVELOPING ALONG THE FRONT (NOW IN THE EASTERN FA) DURING THE AFTERNOON. KEPT HIGHER PCPN CHANCES IN THE EAST...BUT KEPT SHOWERS FOR THE REST OF THE AREA TOO. UPPER JET SWINGS OVER THE AREA TO HELP PROVIDE SOME LIFT. TUE/WED...WILL STILL HAVE TO KEEP AN EYE ON LOW TEMPS IN THE NORTHWEST FA MON NIGHT...AS NEXT SFC RIDGE AXIS PUSHES INTO CENTRAL ND. STILL A WEAK TROUGH PASSAGE ON WED. MOISTURE STILL LOOKS PRETTY SCANT...BUT WILL LEAVE THE SLIGHT CHANCE OF A SHOWER AS IS FOR NOW. LONG TERM (THU-SUN)... LONG RANGE MODELS IN FAIR AGREEMENT WITH FAST TIMING OF 500MB FLOW. SEE TROF EXITING CENTRAL U.S. ON THU TO RIDGE FOR FRI TO SW FLOW FOR SAT AND ANOTHER TROF FOR SUN. WAS ABLE TO KEEP CONTINUITY OF CURRENT EXTENDED FORECAST PRETTY WELL AS FORECAST REMAINS ON TRACK...WITH DRY FORECAST CONTINUING UNTIL 500MB TROF AND SURFACE LOW APPROACH N PLAINS FOR SAT. AS FAR AS TEMPS... NEAR TO SLIGHTLY ABOVE NORMAL TEMPS EXPECTED TO CONTINUE. AVIATION... VFR SKY AND VSBY EXPECTED TO REMAIN THROUGH MUCH OF THE EVENING... WITH GUSTY WINDS AS WELL. MVFR CIGS EXPECTED TO COME IN ALONG WITH POTENTIAL TSRA AROUND MIDNIGHT AT KGFK AND AFTER 09Z FOR KFAR AND KBJI. WINDS EXPECTED TO LOSE GUSTINESS AFTER MIDNIGHT TONIGHT AND THEN SHIFT TO NW WITH FRONTAL PASSAGE AROUND 12Z IN KGFK AND AFTER 12Z IN KFAR AND KBJI. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 634 AM CDT SUN SEP 23 2007 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-241145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 634 AM CDT SUN SEP 23 2007 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF EASTERN NORTH DAKOTA THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND WEST OF A LANGDON TO VALLEY CITY LINE. THE BEST CHANCE FOR STRONG TO SEVERE STORMS ACROSS THIS AREA WILL BE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...WITH AN ISOLATED TORNADO POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE NIGHT...MAINLY WEST OF A FARGO TO BAUDETTE LINE. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY ON MONDAY ACROSS A MAJORITY OF THE REGION...WITH LOCALLY HEAVY RAINFALL POSSIBLE ACROSS WEST CENTRAL MINNESOTA. ADDITIONAL THUNDERSTORMS CHANCES EXIST WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING. TG
The Fargo/Grand Forks radar (KMVX), 153 km away, was scanning. The volume nearest the first event began at 03:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
One large poplar tree was knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54772.